Ask The Nurse

To personally discuss a medical issue or to make an appointment, call 216-444-4HER (216-444-4437). You can also make an appointment at Cleveland Clinic. For your security, please do not use this form to email personal, confidential health information. We cannot diagnose or treat by email. Our email policies are explained further in this disclaimer. You may also wish to review our privacy statement. Disclaimer | Privacy

I have hair loss on the top of my head. I read about the HairMax laser, is this a good option? What about light therapy?

Hair loss or hair thinning is a common condition in women and may be caused by an imbalance in hair growth and hair shedding and this is called “telogen effluvium.”

With age we all tend to lose some hair and some of this is:

  • Genetic
  • Hormonal
  • Due to other medical conditions

Hair lasers or other commercial should only be used after seeing your physician and making sure your nutrition, vitamin levels and stress levels are in check.

You should use a proper shampoo. RogaineHP foam is also effective for female patterned androgenic alopecia (hair thinning in the temporal areas and top of head), but you must use it daily for a full 6 months before determining its efficacy. Talk to your physician or dermatologist about your hair loss, as we recommend checking your levels for the following:

  • Zinc
  • Vitamin D
  • Ferritin
  • Estrogen

If these levels are low, they could also be contributing to your hair shedding. Most people shed about 100 hairs a day and more than 150 hairs per day can be a concern.

Compounded testosterone cream can cause hair thinning so stop its use if you notice this side effect, as it should then be avoided. If you have symptoms of menopause, oral estrogens that treat hot flashes and vaginal dryness can help the hair and skin. Some medications also cause hair loss as an unwanted side effect, yet another reason to seek advice from your doctor.

Therefore, while the laser and light treatments may seem exciting, there are many reasons to talk to your doctor before purchasing an expensive device first.

All My Best,
Speaking of Women’s Health nurse

November 8, 2015 at 10:28pm

Share this article

 

Go back to the question archive